Background: For many transgender women, vaginoplasty is the final stage in the gender-confirming process. Penile inversion vaginoplasty is considered the gold standard for vaginal construction in transgender women. In this study, the authors assessed intraoperative and postoperative complications after penile inversion vaginoplasty.
Methods: All patients who underwent penile inversion vaginoplasty between January of 2000 and January of 2014 were identified retrospectively from the authors' hospital registry. A retrospective chart review was conducted. Outcome measures were intraoperative and postoperative complications, reoperations, secondary surgical procedures, and possible risk factors.
Results: Between January of 2000 and January of 2014, 475 patients underwent penile inversion vaginoplasty, 405 of whom did not have and 70 of whom did have additional full-thickness skin grafts. The median patient age at surgery was 38.6 years (range, 18.1 to 70.8 years). Median follow-up was 7.8 years (range, 1.0 to 15.9 years). The most frequently observed intraoperative complication was rectal injury [n = 11 (2.3 percent)]. Short-term postoperative bleeding that required transfusion [n = 23 (4.8 percent)], reoperation [n = 7 (1.5 percent)] or both [n = 2 (0.4 percent)] occurred in some cases. Major complications comprised three (0.6 percent) rectoneovaginal fistulas, which were successfully treated. Revision vaginoplasty was performed in 14 patients (2.9 percent). Comorbid diabetes was associated with a higher risk of local infection (OR, 9.8; p = 0.003; 95 percent CI, 2.8 to 34.4), and use of psychotropic medication predisposed to postoperative urinary retention (OR, 2.1; p = 0.006; 95 percent CI, 1.2 to 3.5).
Conclusions: Successful vaginal construction without the need for secondary functional reoperations was achieved in the majority of patients. Intraoperative complications are scarce. Postoperative complications occur frequently but are generally minor and easily treated.
Clinical question/level of evidence: Therapeutic, IV.